manuscripta mathematica

, Volume 21, Issue 2, pp 135–171 | Cite as

Inclusion statements for operator equations by a continuity principle

  • Johann Schröder


The paper is concerned with Range-Domain Implications Mv∈C⇒v∈K, where M is a given operator and C,K denote given sets. Sufficient conditions are derived by a very general continuity principle. Various special cases are considered such as inverse-positivity, Mv≤Mw⇒v≤w, and a generalization H(ϕ,[ϕ,ψ])≤Mv≤H(ψ,[ϕ,ψ]) ⇒ϕ≤v≤ψ, where Mu=H(u,u) and [ϕ,ψ] denotes an order interval. These results are applied to differential operators related to boundary or initial value problems. The goal is to furnish a simple uniform approach, to explain its application, and to provide a kind of survey on what problems have been treated in this way.


Differential Operator Number Theory Algebraic Geometry Topological Group Operator Equation 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    ADAMS, E., SPREUER, H.: Uniqueness and stability for boundary value problems with weakly coupled systems of nonlinear integro-differential equations and applications to chemical reactors. J. math. Anal. Appl.49, 393–410 (1975).Google Scholar
  2. 2.
    ALEXANDER, A.E., JOHNSON, P.: Colloid science. Oxford: Clarendon Press 1949.Google Scholar
  3. 3.
    ANDERSON, N., ARTHURS, A.M.: Variational solutions of nonlinear Poisson-Boltzmann boundary value problems. J. math. Phys.9, 2037–2038 (1968).Google Scholar
  4. 4.
    ARONZAJN, N., SMITH, K.T.: Characterization of positive reproducing kernels. Application to Green's function. Amer. J. Math.4, 465–478 (1940).Google Scholar
  5. 5.
    BECKENBACH, E.F., BELLMAN, R.: Inequalities. Berlin-Göttingen-Heidelberg: Springer 1961.Google Scholar
  6. 6.
    BROMBERG, E.: Nonlinear bending of a circular plate under normal pressure. Commun. pure appl. Math.9, 633–659 (1956).Google Scholar
  7. 7.
    COLLATZ, L.: Aufgaben monotoner Art. Arch.der Math.3, 365–376 (1952).Google Scholar
  8. 8.
    COLLATZ, L.: Fehlerabschätzungen bei Randwertaufgaben partieller Differentialgleichungen mit unendlichem Grundgebiet. Z. angew. Math. Phys.IX, 118–128 (1958).Google Scholar
  9. 9.
    COLLATZ, L.: The numerical treatment of differential equations. Berlin-Göttingen-Heidelberg: Springer 1960.Google Scholar
  10. 10.
    COLLATZ, L.: Funktionalanalysis und Numerische Mathematik. Berlin-Göttingen-Heidelberg: Springer 1964.Google Scholar
  11. 11.
    DOUGLAS, J., DUPONT, T., SERRIN, J.: Uniqueness and comparison theorems for nonlinear elliptic equations in divergence form. Arch. rat. Mech. Analysis42, 157–168 (1971).Google Scholar
  12. 12.
    FEYNMAN, R.P.: The Feynman lectures on physics, Vol. 2. Reading, Mass.: Addison-Wesley 1964.Google Scholar
  13. 13.
    GLOISTEHN, H.H.: Monotoniesätze bei Differentialgleichungen zweiter Ordnung. Arch. rat. Mech. Analysis6, 399–408 (1960).Google Scholar
  14. 14.
    HOPF, E.: Elementare Bemerkungen über die Lösungen partieller Differentialgleichungen zweiter Ordnung vom elliptischen Typ. Sitzungsber. Preuss. Akad. Wiss.19, 791–793 (1927).Google Scholar
  15. 15.
    KELLER, H.B., REISS, E.L.: Iterative solutions for the non-linear bending of circular plates. Commun. pure appl. Math.11, 273–292 (1958).Google Scholar
  16. 16.
    KÜPPER, T.: Einschließungsaussagen bei gewöhnlichen Differential-operatoren. Diss. Univ. Köln 1974.Google Scholar
  17. 17.
    KÜPPER, T.: Einschließungsaussagen für gewöhnliche Differential-operatoren. Numerische Math.25, 201–214 (1976).Google Scholar
  18. 18.
    LAKSHMIKANTHAM, V., LEELA, S.: Differential and integral inequalities I. New York & London: Academic Press 1969.Google Scholar
  19. 19.
    MARCOWITZ, U.: Fehlerabschätzung bei Anfangswertaufgaben für Systeme von gewöhnlichen Differentialgleichungen mit Anwendung auf das REENTRY-Problem. Numerische Math.24, 249–275 (1975).Google Scholar
  20. 20.
    MC NABB, A.: Strong comparison theorems for elliptic equations of second order. J. Math. Mech.10, 431–440 (1961).Google Scholar
  21. 21.
    MEYER, A.G.: Schranken für die Lösungen von Randwertaufgaben mit elliptischer Differentialgleichung. Arch. rat. Mech. Analysis6, 277–298 (1960).Google Scholar
  22. 22.
    MÜLLER, M.: Über die Eindeutigkeit der Integrale eines Systems gewöhnlicher Differentialgleichungen und die Konvergenz einer Gattung von Verfahren zur Approximation dieser Integrale. S.-ber. Heidelberger Akad. Wiss., math.-naturw. Kl., 9. Abh., 3–38 (1927).Google Scholar
  23. 23.
    OSTROWSKI, A.M.: Über die Determinanten mit überwiegender Hauptdiagonale. Commentarii math. Helvet.10, 69–96 (1937).Google Scholar
  24. 24.
    OSTROWSKI, A.M.: Determinanten mit überwiegender Hauptdiagonale und die absolute Konvergenz von linearen Iterationsprozessen. Commentarii math. Helvet.30, 175–210 (1956).Google Scholar
  25. 25.
    PROTTER, M.H., WEINBERGER, H.I.: Maximum principles in differential equations. Englewood Cliffs: Prentice Hall 1967.Google Scholar
  26. 26.
    REDHEFFER, R.M.: An extension of certain maximum principles. Monatsh. Math.66, 32–42 (1962).Google Scholar
  27. 27.
    REDHEFFER, R.M.: Eindeutigkeitssätze bei nichtlinearen Differential-gleichungen. J. reine angew. Math.211, 70–77 (1962).Google Scholar
  28. 28.
    REDHEFFER, R.M.: Fehlerabschätzung bei nichtlinearen Differentialgleichungen mit Hilfe linearer Differentialungleichungen. Numerische Math. Forthcoming.Google Scholar
  29. 29.
    RELLICH, F.: Zur ersten Randwertaufgabe bei Monge-Ampèreschen Differntialgleichungen vom elliptischen Typ; differentialgeometrische Anwendungen. Math. Ann.107, 505–513 (1933).Google Scholar
  30. 30.
    SCHEU, G., ADAMS, E.: Zur numerischen Konstruktion konvergenter Schrankenfolgen für Systeme nichtlinearer, gewöhnlicher Anfangswertaufgaben. Interval Math., Proc. int. Symp. Karlsruhe, Lect. Springer 1975.Google Scholar
  31. 31.
    SCHNEIDER, H.: Positive operators and inertia theorem. Numerische Math.7, 11–17 (1965).Google Scholar
  32. 32.
    SCHRÖDER, J.: Fehlerabschätzung mit Rechenanlagen bei gewöhnlichen Differentialgleichungen. Numerische Math.3, 39–61 and 125–130 (1961).Google Scholar
  33. 33.
    SCHRÖDER, J.: Lineare Operatoren mit positiver Inversen. Arch. rat. Mech. Analysis8, 408–434 (1961).Google Scholar
  34. 34.
    SCHRÖDER, J.: Invers-monotone Operatoren. Arch. rat. Mech. Analysis 10, 276–295 (1962).Google Scholar
  35. 35.
    SCHRÖDER, J.: Monotonie-Eigenschaften bei Differentialgleichungen. Arch. rat. Mech. Analysis14, 38–60 (1963).Google Scholar
  36. 36.
    SCHRÖDER, J.: Differential inequalities and error bounds. Error in Digital Computation 2 (Ed. L.B. Rall), 141–179. New York: John Wiley & Sons 1965.Google Scholar
  37. 37.
    SCHRÖDER, J.: Operator-Ungleichungen und ihre numerische Anwendung bei Randwertaufgaben. Numerische Math.9, 149–162 (1966).Google Scholar
  38. 38.
    SCHRÖDER, J.: Zusammenhängende Mengen inverspositiver Differentialoperatoren vierter Ordnung. Math. Z.96, 89–110 (1967).Google Scholar
  39. 39.
    SCHRÖDER, J.: On linear differential inequalities. J. math. Analysis Appl.22, 188–216 (1968).Google Scholar
  40. 40.
    SCHRÖDER, J.: Monotonie-Aussagen bei quasilinearen elliptischen Differentialgleichungen und anderen Problemen. Numerische Mathematik, Differentialgleichungen, Approximationstheorie. (Ed. L. Collatz, G. Meinardus, H. Unger), 341–361. Basel-Stuttgart: Birkhäuser 1968.Google Scholar
  41. 41.
    SCHRÖDER, J.: Range-Domain implications for linear operators. SIAM J. appl. Math.19, 235–242 (1970).Google Scholar
  42. 42.
    SCHRÖDER, J.: Range-Domain implications for concave operators. J. math. Analysis Appl.33, 1–15 (1971).Google Scholar
  43. 43.
    SCHRÖDER, J.: Inverse-positive ordinary differential operators of the first and second order. Report75-5, Math. Inst. Univ. Köln 1975.Google Scholar
  44. 44.
    SERRIN, J.: On the strong maximum principle for quasilinear second order differential inequalities. J. functional Analysis5, 184–193 (1970).Google Scholar
  45. 45.
    STOSS, H.J.: Monotonie-Eigenschaften bei Differentialungleichungen mit nichtkompaktem Grundbereich. Numerische Math.15, 61–73 (1970).Google Scholar
  46. 46.
    STÜBEN, K.: Approximation und Fehlerabschätzung für Potentiale ebener kompressibler Unterschallströmungen. Forthcoming.Google Scholar
  47. 47.
    SZARSKI, J.: Differential inequalities. Warsaw: Polish Academic Publishers 1965.Google Scholar
  48. 48.
    TROTTENBERG, U.: Zur Inverspositivität linearer gewöhnlicher Differentialoperatoren höherer Ordnung. Diss. Univ. Köln 1972.Google Scholar
  49. 49.
    TROTTENBERG, U.: Aufspaltungen linearer gewöhnlicher Differentialoperatoren und der zugehörigen Greenschen Funktionen. Manuscripta math.15, 289–308 (1975).Google Scholar
  50. 50.
    WALTER, W.: Differential and integral inequalities. Berlin-Heidelberg-New York: Springer 1970.Google Scholar

Copyright information

© Springer-Verlag 1977

Authors and Affiliations

  • Johann Schröder
    • 1
  1. 1.Mathematisches InstitutUniversität KölnKöln 41Bundesrepublik Deutschland

Personalised recommendations